Study Guides

Digoxin Nursing Considerations: Toxicity Signs and Exam Tips

By Nurse on Duty

October 26, 2026

By Nurse on Duty · 26 October 2026 · Based on the sources listed below

Digoxin nursing considerations centre on three checks before every dose: an apical pulse for a full minute, the latest potassium result, and any signs of toxicity. Digoxin has a narrow therapeutic range, so small changes in kidney function, electrolytes, or other medicines can tip a patient into toxicity.

What is digoxin?

Digoxin is a cardiac glycoside used mainly for rate control in chronic atrial fibrillation and for symptoms of heart failure with reduced ejection fraction. StatPearls notes that it improves symptoms but does not lower mortality in heart failure.

It works in two ways. It blocks the sodium-potassium ATPase pump in heart muscle cells, which lets more calcium into the cell and makes each contraction stronger (positive inotropy). It also has a vagal effect that slows conduction through the AV node, which lowers the ventricular rate in atrial fibrillation (negative chronotropy).

Digoxin therapeutic level and key lab values

Digoxin levels are checked to guide therapy, but toxicity can occur even within the usual range. Ranges vary by laboratory and facility, so always use your own lab’s reference values.

Timing matters. Blood for a digoxin level is drawn at least 6 hours after a dose so the drug has finished distributing into the tissues; a sample taken too early can look falsely high.

Nursing assessment before giving digoxin

Signs of digoxin toxicity

StatPearls groups the signs of toxicity by body system. Older adults, people with kidney disease, and patients on interacting drugs are at higher risk.

In acute overdose, a high potassium level is a warning sign of severity. In chronic toxicity, low potassium is a key risk factor because it strengthens digoxin’s effect on the heart.

Nursing interventions and considerations

  1. Give digoxin at the same time each day and never double a missed dose.
  2. Hold the dose and notify the prescriber if the apical pulse is below 60, if there is a new irregular rhythm, or if toxicity signs appear.
  3. Keep potassium within range. Patients on loop or thiazide diuretics need close electrolyte monitoring.
  4. Place the patient on a cardiac monitor if toxicity is suspected, and report new arrhythmias promptly.
  5. Know the antidote: digoxin immune fab is used for life-threatening arrhythmias, severe hyperkalemia, and very high levels. After it is given, watch potassium closely because levels can fall.
  6. Report reduced urine output or rising creatinine, since the dose may need adjusting.

Patient teaching

Exam tips

If dosing calculations are giving you trouble, review our IV drip rate calculation guide, and refresh your electrolyte basics with our electrolytes guide for nurses.

Frequently asked questions

Why do you check the apical pulse before giving digoxin?

Digoxin slows conduction through the AV node, so it can cause bradycardia and heart block. An apical pulse counted for a full minute is more accurate than a radial pulse, especially in atrial fibrillation. If the adult rate is below 60, nurses usually hold the dose and notify the prescriber, following facility policy.

What is the first sign of digoxin toxicity?

Gastrointestinal symptoms such as loss of appetite, nausea, and vomiting are often the earliest signs. Visual changes, including yellow or green tinted vision and halos, are more specific clues. New arrhythmias, especially premature ventricular contractions or bradycardia, are the most dangerous signs and need urgent reporting.

Why does low potassium increase the risk of digoxin toxicity?

Digoxin acts on the sodium-potassium pump in heart cells, and low potassium increases its effect on the heart, according to Open RN and StatPearls. This makes toxicity more likely even at usual levels. That is why patients on diuretics need regular potassium checks and why hypokalemia should be reported before giving digoxin.

Related on Nurses Notes

Sources

This article is for education only and does not replace advice from your own doctor, nurse, or other qualified health professional. Always follow your facility’s policies and reference ranges.